Economic Theory Bulletin

, Volume 3, Issue 2, pp 115–128 | Cite as

On the characterization of preference continuity by chains of sets

Research Article
  • 198 Downloads

Abstract

This paper characterizes continuity and upper and lower semicontinuity of preference relations, which may or may not be representable by utility functions, on arbitrary topological spaces. One characterization is by the existence of an appropriate chain of sets. This approach can be used to generate preference relations that fulfill predetermined conditions, to obtain examples or counterexamples. The second characterization of continuity is closely related to the concept of scale, but, in contrast to previous work, does not rely on the existence of a utility function.

Keywords

Preferences Continuity 

JEL Classification

D01 D11 

Notes

Acknowledgments

We thank José Carlos Rodríguez Alcantud, Johannes Buckenmaier, Johannes Kern, and two anonymous referees for their helpful comments.

References

  1. Alcantud, J.C.R., Bosi, G., Campión, M.J., Candeal, J.C., Induráin, E., Rodríguez-Palmero, C.: Continuous utility functions through scales. Theory Decis. 64, 479–494 (2008)MATHCrossRefGoogle Scholar
  2. Andrikopoulos, A.: Compactness in the choice and game theories: a characterization of rationality. Econ. Theory Bull. 1, 105–110 (2013)CrossRefGoogle Scholar
  3. Beardon, A.F., Candeal, J.C., Herden, G., Induráin, E., Mehta, G.B.: Lexicographic decomposition of chains and the concept of a planar chain. J. Math. Econ. 37(2), 95–104 (2002a)MATHCrossRefGoogle Scholar
  4. Beardon, A.F., Candeal, J.C., Herden, G., Induráin, E., Mehta, G.B.: The non-existence of a utility function and the structure of non-representable preference relations. J. Math. Econ. 37(1), 17–38 (2002b)MATHCrossRefGoogle Scholar
  5. Bergstrom, T.C.: Maximal elements of acyclic relations on compact sets. J. Econ. Theory 10, 403–404 (1975)MATHCrossRefGoogle Scholar
  6. Bosi, G., Mehta, G.B.: Existence of a semicontinuous or continuous utility function: a unified approach and an elementary proof. J. Math. Econ. 38(2), 311–328 (2002)MATHMathSciNetCrossRefGoogle Scholar
  7. Burgess, D., Fitzpatrick, M.: On separation axioms for certain types of ordered topological space. Math. Proc. Cambridge Philos. Soc. 82, 59–65 (1977)MATHMathSciNetCrossRefADSGoogle Scholar
  8. Debreu, G.: Representation of a preference ordering by a numerical function. In: Thrall, R., Coombs, C., Davis, R. (eds.) Decis. Process. Wiley, New York (1954)Google Scholar
  9. Eilenberg, S.: Ordered topological spaces. Am. J. Math. 63, 39–45 (1941)MathSciNetCrossRefGoogle Scholar
  10. Estévez Toranzo, M., Hervés Beloso, C.: On the existence of continuous preference orderings without utility representations. J. Math. Econ. 24(4), 305–309 (1995)MATHCrossRefGoogle Scholar
  11. Gutiérrez, J.M.: A characterization of compactness through preferences. Math. Soc. Sci. 57, 131–133 (2009)MATHCrossRefGoogle Scholar
  12. Herden, G.: On the existence of utility functions. Math. Soc. Sci. 17, 297–313 (1989)MATHMathSciNetCrossRefGoogle Scholar
  13. Kelley, J.: General Topology, Graduate Texts in Mathematics, vol. 27. Springer, Berlin, Heidelberg, New York (1975)Google Scholar
  14. Monteiro, P.K.: Some results on the existence of utility functions on path connected spaces. J. Math. Econ. 16(2), 147–156 (1987)MATHMathSciNetCrossRefGoogle Scholar
  15. Munkres, J.: Topology, 2nd edn. Pearson (Prentice Hall), Upper Saddle River (2000)Google Scholar
  16. Walker, M.: On the existence of maximal elements. J. Econ. Theory 16, 470–474 (1977)MATHCrossRefGoogle Scholar

Copyright information

© Society for the Advancement of Economic Theory 2014

Authors and Affiliations

  1. 1.Department of EconomicsUniversity of CologneCologneGermany
  2. 2.Institute for Advanced Studies Vienna, and Vienna Graduate School of FinanceViennaAustria

Personalised recommendations